Jump to content

Worse before I'm better?


Recommended Posts

I'm a newbie-type, both to depression treatment and these boards.

I was put on Zoloft for about a month. I had a noticeable improvement on it--I went from feeling frozen and dead to just feeling miserable. Obviously, I'm shooting for something better! Last week my pdoc increased the dosage (from 75 to 100mg). I got tired, per usual, but that's fading a bit. Now I just feel....depressed. Sad.

I am in therapy for the first time as well, and I rather suspect that that's the real cause of my malaise (it's very difficult for me to open up, even after several months), but I thought I'd check.

How do docs know the "right" dosage--is it as good as I can feel while tolerating side effects? Is it possible to feel worse, depression-wise, at a higher dosage?

Thanks for your input.

Link to comment
Share on other sites

Hi there.

Zoloft has a pretty linear presciption rate.

ie, they always start you off on 50mg, 100mg is the minimum therapeutic dose, and a lot of people need 150-200mg.

If you can, give 100mg a couple of weeks to fully take effect. At this point if you still arent feeling better it might be worth discussing either upping the dose or changingt to another ssri.

I can say from experience my wife was on 100mg, had a bad depressive episode, and they doubled her dose to 200mg. She has been been doing really well on 200mg, for over a year now.

There is a little bit of estimating with these meds as there are no clinical tests (eg brainscan or blood test) that are going to prove that you need to take a specific drug at a specific dose - a bit of hit and miss unfortunately. But most people get it right fairly quickly.

Link to comment
Share on other sites

You pdoc is going to use his judgement based on experience and knowledge.

As you have described, taking a med that moves you from feeling dead or zombie like to being more functional and able to experience feelings again...

Therapy is important and is often not a pleasant experience, and that can affect your overall mood. Consider too that you may just be having a low spell. But remember even thought you are feeling a bit lower, it would be much worse without your meds!!! That is a very important concept.

Don't give up, keep up the dialogue with your pdoc.

a.m.

Link to comment
Share on other sites

Thanks for the feedback & support. I think I imagined that once I'd been taking anti-d's for a month or so, Voila! I would feel "normal" again! Of course it's not quite that easy (or linear).

I will hang in there (and hope that 100 is my magic number!)

Link to comment
Share on other sites

I'm not as acquainted with your specific med, but the they do try to get you feeling "normal". If you're not tolerating side effects, specifically longer term ones, they might just try you on a completely different med; that's something they'll work out with you. THe "worse before it gets better" thing...before you start anything, sometimes just dealing with having a diagnosis after awhile of not having one makes things kind of worse. ANd any med takes a couple weeks at least tokick in, so it's kind of like a messed up race as to how bad things'll get before the meds start kicking in. Once you're on them, but they're just tweaking dosage, I would think that's not too much of a concern. The cited increase risk of suicide with a lot of drugs is based primarily on the fact that the drug is starting to work: many Major Depressive people literally don't have the energy to carry out any suicidal intentions. WHen the meds start to kick in, they might get that energy before they see a mood boost.

Link to comment
Share on other sites

Like people have said, I'd give 100 a couple of weeks and see how you feel.

Therapy can definitely affect your mood. If you're working through something difficult- or having a difficult time working through anything at all- that can definitely affect your mood. No anti-depressant should supercede actual emotional events in your life- so if you're doing something in therapy that's making you sad.... you will feel sad.

Of course, a sad or low period is different than being depressed still. It is possible to be overmedicated to the point of feeling worse (usually through side effects, though) but you're on a fairly low dose of zoloft, so that's probably not the case.

I think "as good as you can feel with the least amount of side effects [or a tolerable amount of side effects]" is definitely what most pdocs shoot for. There is no test to find out what will do that, though, except trial and error.

Good luck with Zoloft. ;)

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...